Unfortunately, many medicines for epilepsy can interact with common
prescription and over-the-counter medicines. Epilepsy drugs can prevent some
medicines from working normally, and other medicines can have the same effect
on epilepsy drugs. Either situation can be dangerous.
"There are just so many possible drug interactions with epilepsy
medications," says John M. Pellock, MD, spokesman for the American Epilepsy
Society and chairman of child neurology at Virginia Commonwealth University.
"You couldn't list them all." So the key is to talk openly with your
doctor about any possible risks in your case.
Abdominal epilepsy is an exceptionally rare syndrome of epilepsy that's more likely to occur in children. With abdominal epilepsy, seizure activity causes abdominal symptoms. For example, it may cause pain and nausea. Anticonvulsant medications can improve the symptoms.
Abdominal epilepsy is so uncommon that some experts question whether it exists. Abdominal pain is common in people with epilepsy as well as without. So it could be that the abdominal pain is only coincidental, not caused by seiz...
Experts suggest the following for avoiding drug interactions with epilepsy
Be honest. Tell your doctor, dentist, and pharmacist about
all the medicines, supplements, vitamins, and herbs you use. Go into
appointments with a list so you don't forget anything.
Don't assume that "natural" means safe. Many
herbal medicines and supplements can interact with medicines for epilepsy.
"For instance, St. John's wort can interact with several anticonvulsant
medicines," says Pellock.
Be careful with birth control pills. Some medicines for
seizures can prevent birth control pills from working. Epilepsy drugs known to
have this effect include Carbatrol, Dilantin, phenobarbital, Mysoline,
Trileptal, and Topamax.
Take special precautions if you're older. Older people are
not only more likely to have epilepsy than other adults, but they're also more
likely to be on long-term medication for other conditions like high blood
pressure, diabetes, or heart problems. That increases your risk of
Watch your diet. Oddly enough, some foods -- like
grapefruit -- can interact with epilepsy medicines. Ask your doctor for a list
of any foods you should avoid.
More generally, you should not make radical changes to your eating habits.
"Some of these popular diets can cause havoc in people with epilepsy,"
says Pellock. "That's not just from the weight loss, but from the extreme
diet changes they make to achieve it."
Keep your doctor up to date. If you need to start taking
medicines for another condition -- or have to change any of your doses -- talk
to your doctor before you start.
SOURCES: Gregory L. Barkley, MD, chairman, Epilepsy
Foundation's Professional Advisory Board; Henry Ford Hospital, Detroit. Orrin
Devinsky, MD, director, New York University Epilepsy Center, professor of
neurology, NYU School of Medicine. John M. Pellock, MD, spokesman, American
Epilepsy Society; chairman of child neurology, Virginia Commonwealth
University. French, J.A. Neurology, April 2004; vol. 62: pp 1252-1260.
French, J.A. Neurology, April 2004; vol 62: pp 1261-1273. Wheless,
J.W. ACP Medicine, Chapter XII: Neurology, Epilepsy, 2003.
The Epilepsy Foundation. Epilepsy.com. The National Institute of Neurological